If you have been diagnosed with asthma, you may in fact, have both asthma and GERD. With a diagnosis of asthma, the cause of your asthma may be GERD, and the cause of your GERD, may be your asthma medications. Are you thoroughly confused, yet? Well, please take a deep breath, and read on.
"What are the connections between asthma and GERD?"
The major factors that link asthma and GERD are the LES (lower esophageal sphincter,) the esophagus, and the lungs. If stomach acid (hydrochloric acid) gets past a weakened LES, it can cause irritation in the esophagus resulting in inflammation, and/or a burning sensation (heartburn,) and/or a cough. Damage to these tissues and lung tissues can lead to asthma-like symptoms, which can be misdiagnosed as asthma. If you were diagnosed with asthma, but do not respond to asthma medications, see your doctor, and consider naturopathic care.
If stomach acid reaches lung tissue, laboratory studies in mice have shown that the immune system responds by creating an isolated kind of T-cell, which fights infections. This T-cell is the same one that humans produce when experiencing an asthma attack. To complicate matters more, medications taken to relieve GERD can actually worsen it.
The other connection with asthma and GERD, is in the reverse, where the asthma appears to develop first, then the GERD, as a side effect of asthma medications.
Asthma Medications and GERD
Some commonly prescribed Theophylline medications and their brand names:
Antidepressant medications that relax the LES
Anticholinergics that cause the LES to relax
Record Your Heartburn Flare-ups (offsite link)
*Please know that I am not a medical doctor or a health practitioner. I cannot diagnose your stomach problems nor can I guarantee a cure. I am here to share my knowledge, which applications have worked for me and to offer suggestions of where you may go physically, emotionally and spiritually for healing and self-empowerment. If you choose to explore alternative medicine, do not independently stop taking your prescribed medications. Always consult with your current doctor as well as your new practitioner when changing your medical program. Find a Naturopath near you.